Thursday, 22 September 2011

Genomic Medicine - carbamazepine

Level 1: I read the following review article in the NEJM on genomic medicine:

Hudson KL. Genomics, health care, and society. N Engl J Med. 2011 Sep 15;365(11):1033-41.

The following is a statement from table 2, which is based on the FDA alert below:




FDA ALERT [12/12/2007]: Dangerous or even fatal skin reactions (Stevens Johnson syndrome and toxic epidermal necrolysis), that can be caused by carbamazepine therapy, are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*1502. This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including South Asian Indians. Genetic tests for HLA-B*1502 are already available. Patients with ancestry from areas in which HLA-B*1502 is present should be screened for the HLA-B*1502 allele before starting treatment with carbamazepine. If they test positive, carbamazepine should not be started unless the expected benefit clearly outweighs the increased risk of serious skin reactions. Patients who have been taking carbamazepine for more than a few months without developing skin reactions are at low risk of these events ever developing from carbamazepine. This is true for patients of any ethnicity or genotype, including patients positive for HLA-B*1502. This new safety information will be reflected in updated product labeling.

"This is something new to me and worth remembering in UK neurology practice, considering the ethnic diversity of the our population."

No comments:

Post a Comment